Dr Jules Eden, dive medicine specialist and founder of e-med, answers divers' questions - as published in Sport Diver magazine:
Q - What is the effect on women putting a tampon in during scuba diving?
A - I imagine trying to do this in water, wearing a drysuit and gloves would be beyond the skills of all but the most dexterous women. The absorbent blighter would undoubtedly wriggle free, swell to gargantuan proportions and be rather difficult to insert. But if deployed wisely on dry land it’s a different story. Tampons (or “Satan’s little cotton fingers” as they have been referred to by a particularly hysterical American Baptist church) can be used whilst diving and there is no evidence that they cause any harm. Menstruation itself may be an issue in terms of decompression illness, as there is some evidence that diving in the 1st week of the cycle (ie. whilst menstruating) is associated with an increased risk of DCI. There are theoretical reasons, to do with hormonal and vasomotor changes, why this might occur, so it would seem sensible to avoid diving at this time if possible. Concerns about attracting sharks though are unfounded (you’ll be glad to hear) – no evidence of increased numbers of attacks. Incidentally, if you happen to be passing through the outskirts of Washington DC, you might want to visit the faintly disturbing “Museum of Menstruation”, run (apparently) by a 50-something bachelor in the basement of his home. Sounds a bit “Silence of the Lambs” to me…
Q - I have been doing my dive master training in Utila for the last couple of months and have been diving almost daily during this time. I am concerned as I have not had a period since May 24th. Although I have not had sexual intercourse for over 5 months the local doctor conducted a pregnancy test which came back as negative. I am wondering if my periods have stopped due to the amount of diving I am doing - I would be grateful of some advice.
A - Just as well the pregnancy test was negative, otherwise you would have to bear the weight of expectation that comes with being the next Mary Magdelene.
Don’t worry, there’s plenty of reasons for the menstrual cycle to grind to a halt. Stress, weight loss and increased physical activity over a period of time. You probably fall into the latter two categories if you are doing your DM out there. Maybe even the first too, if the pressures on you to pass with flying colours. Also as a rough rule, scary gynae problems normally present with abnormal excessive bleeding rather than what you have. So relax, save the money you would spend on sanitary products on the IDC instead, and I bet all returns to normal when you’re back home.
Q - To delay my period on my diving holiday to the Red Sea in March I am going to take NORETHISTERONE twice a day.
Just really wanted to check this would be safe and not increase the risk of DCS?
A - Ladies wonder drug, that. Fed up with periods-worried about sharks- can’t buy “you know what” up the jungle. Never fear norethisterone is here. It’s basically a hormonal analogue that makes your pituitary-ovary-uterus axis think: “Hmm, not time for my period yet, let’s delay for a while”. And so to contradict that awful 70’s chanseur with “Only women bleed”- you don’t. Not at all. Only when you stop taking them.
So this is a widely used drug by those on honeymoon, models on photo-shoots and yes, divers. The rules are simple. You take the drug each day, start a few days before you expect your period, and as long as you take it the period will not come. It will though, a day or so after you stop. The max time you can take it for is to block 2 periods, so that is 2 months, but most ladies will do a couple of weeks whilst away.
Side effects….a little fluid retention [no bad thing with diving] and maybe a feeling of uterine fullness.
All should be well, no DCS risk. And don’t worry about the shark gag, they prefer surfers and cameramen.
It’s the bull seals that like the laydeez.
Q - My doctor has just put me on a tablet called Cyclokapron for period pains and heavy bleeding.
I have to take it during my periods once a month. The question is, as a dive instructor, is it OK to dive and take this medication or should I just put up with the pains so as to make sure I'm not going to increase my chances of getting DCS.
A - This is one of the in-vogue treatments for your problem. Cyclokapron is also known as tranexamic acid and it is useful in period pains as it is an "antifibrinolytic". This means that it prevents the substance that breaks down blood clots, which basically means that you bleed less each period.
Now there's little evidence to suggest that this medication will cause any problems for you when you dive, and it may well even help you to dive more healthily. By this I mean that there is a link between getting the bends and having your period at the time, but again the evidence is being slowly researched as to exactly why this is the case. But there may well be a function of the blood loss involved and if this tablet can decrease your blood loss during a period then it may mean it is a tiny bit safer than not taking it in your condition.
Again, watch this space as more women dive we are always finding out more of the conditions of female physiology and the effects of hyperbaric exposure and I will keep you informed of any developments.
Q - I have been diving for 1 year now and passed my Advanced Open Water in March. Following this I have been diving for most of the summer spending 6 weeks in Spain at my friends diving school.
I have noticed that whenever I dive below 18m I experience a vaginal bleed. My menstrual cycle is regular and I take the OCP. As you can imagine this is not only inconvenient but also can be embarrassing. Is this normal, I know that people can experience nose bleeds is this a similar thing or should I see my GP / specialist.
A - You say that you take the OCP, or oral contraceptive pill, and I find that in some women the pill may not be as effective as another and so cause mid cycle spotting. This may not always happen topside, but could occur at depth, so perhaps a pill with a different progesterone may be worth a try.
But before you assume it is that, you should have a gynae check up to make sure you don't have any cervical erosions.
These are small ulcers on your cervix that can cause your problem and they should be the first thing to exclude as there is a link to early cervical cancer.
You need a chlamydia screen too as there is a link with bleeding mid cycle as well, and this is a disease that if not caught early can cause infertility later on.
If all that's negative, then where do you stand,?
So get a gynae check up first, if that's OK then try a different Pill, and if it still occurs then you will have to try diving with a sanitary towel in a dry suit.